Alert archive / Montana / Wind Chill Advisories in 2009

Wind Chill Advisory 6, NWS Missoula, MT

December 4, 20097 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind chill advisory at Dec 4, 2009, 2:05 PM MST for 7 counties in Montana; Lemhi County, Idaho. It took effect at Dec 5, 2009, 8:00 PM MST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2009, 2:05 PM MST (21:05 UTC)
In effect from
Dec 5, 2009, 8:00 PM MST
Expired
Dec 7, 2009, 11:00 AM MST
In force
39 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Flathead County, MT, Granite County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 30 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 4, 1:49 PM MST, 16 minutes earlier.

Area forecast discussion, Dec 4, 1:49 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MST FRI DEC 4 2009

...SNOW ALONG THE CONTINENTAL DIVIDE TONIGHT AND SATURDAY FOLLOWED
BY INCREASING NORTHEAST WINDS AND VERY COLD AIR INVADING THE
NORTHERN ROCKIES OVER THE WEEKEND...

.DISCUSSION...AN UPPER TROUGH THAT IS OVER THE CANADIAN ROCKIES
EARLY THIS AFTERNOON WILL MOVE OVER THE MONTANA ROCKIES LATER
TODAY. THIS WILL SPREAD PERSISTENT LIGHT SNOW ACROSS THE REGION.
AREAS NEAR THE NORTHERN CONTINENTAL DIVIDE FROM THE CANADIAN
BORDER THROUGH AROUND SEELEY LAKE ARE EXPECTED TO RECEIVE 3 TO 7
INCHES FROM THIS EVENING THROUGH SATURDAY. WITH THIS FEATURE
COMING FROM THE NORTH...SIGNIFICANT COLD AIR WILL ACCOMPANY AND
FOLLOW IT. THE FIRST IMPACT FROM THIS IS VERY HIGH SNOW TO WATER
RATIOS ON THE ORDER OF 20 OR 25 TO 1. THEREFORE THE SNOW WILL BE
VERY LIGHT AND POWDERY. THIS IS IMPORTANT BECAUSE THE INVADING
COLD AIR WILL CREATE INCREASING NORTHEAST WINDS...AND THEREFORE
BLOWING SNOW IS A CONCERN. AGAIN THIS WILL BE AN ISSUE MAINLY NEAR
THE DIVIDE...BUT COULD ALSO IMPACT THE KALISPELL AREA.

THE VERY COLD ARCTIC AIRMASS WILL CONTINUE TO SINK INTO WESTERN
MONTANA AND NORTH CENTRAL IDAHO THROUGH TUESDAY. AS IT DOES SO...A
SURFACE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN AND CAUSE EAST-
NORTHEAST WINDS TO INCREASE THROUGHOUT THE DAY SATURDAY. BY
SATURDAY NIGHT...SUSTAINED WIND SPEEDS OF 15 TO 25 MPH WITH HIGHER
GUSTS APPROACHING 35 MPH WILL OCCUR...PARTICULARLY WHERE WIND IS
CHANNELED THROUGH GAPS ALONG THE CONTINENTAL DIVIDE. WINDS WILL
CONTINUE TO INCREASE OVERNIGHT AND THROUGH THE DAY SUNDAY. DAYTIME
HIGH TEMPERATURES WILL STRUGGLE TO GET OUT OF THE SINGLE DIGITS
FOR MOST LOCATIONS. WITH AIR THIS COLD RESIDING FIRMLY OVER THE
REGION...ANY WINDS THAT ARE GENERATED WILL CAUSE WIND CHILLS TO
STAY AT DANGEROUS VALUES. THE COLDEST WIND CHILLS WILL BE FELT
LATE SUNDAY THROUGH MONDAY MORNING AS EVEN COLDER AIR SETTLES INTO
THE REGION SUNDAY NIGHT. LOW TEMPERATURES WILL FALL INTO THE
NEGATIVE TEENS AND TWENTIES...WITH WIND CHILLS EXPECTED TO BE
ANYWHERE FROM -25 TO -40 DEGREES BY MONDAY MORNING.

BY MONDAY AFTERNOON THE PRESSURE GRADIENT WILL FINALLY WEAKEN AND
ALLOW WINDS TO DIE OFF. HOWEVER NO RELIEF IN THE WAY OF WARMER
TEMPERATURES IS EXPECTED. MONDAY NIGHT WILL BE YET ANOTHER
BITTERLY COLD NIGHT IN STORE FOR THE NORTHERN ROCKIES...IF NOT THE
COLDEST EXPECTED DURING THIS TIME FRAME. THIS WILL BE DUE TO
CLEARING SKIES MONDAY NIGHT WHICH WILL ONLY AID IN TEMPERATURES
DROPPING TO EXTREMELY COLD VALUES. TEMPERATURES ARE ANTICIPATED TO
RANGE FROM -10 TO -30 DEGREES BY TUESDAY MORNING.

THE REMAINDER OF NEXT WEEK WILL CONTINUE TO BE COLD AND
UNSETTLED...WITH PERIODS OF SNOW.

&&

.AVIATION...A SYSTEM DROPPING IN FROM THE NORTH WILL BEGIN TO
SPREAD LIGHT SNOW OVER NORTHWEST MONTANA THIS AFTERNOON. THE SNOW
WILL SPREAD THROUGHOUT THE REMAINDER OF THE NORTHERN ROCKIES
OVERNIGHT AND SATURDAY. WIDESPREAD MVFR CEILINGS AND VISIBILITIES
ARE LIKELY...WITH LOCAL IFR POSSIBLE. BLOWING SNOW COULD FURTHER
REDUCE VISIBILITIES SATURDAY AFTERNOON AND EVENING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING FROM 8 PM SATURDAY TO 11 AM MST MONDAY FOR
     BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

     WIND CHILL ADVISORY FROM 8 PM SATURDAY TO 11 AM MST MONDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET REGION-LOWER
     CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
     SATURDAY FOR POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

ID...NONE.
&&

SHORT TERM...WHITMORE/ALLEGRETTO
LONG TERM....DEROSA
AVIATION...WHITMORE
Hazardous weather outlook, Dec 4, 1:17 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM MST FRI DEC 4 2009

MTZ002-003-006-007-043-042045-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
117 PM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL IS EXPECTED TO DEVELOP TONIGHT WITH ACCUMULATIONS
OF 1 TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT THROUGH SUNDAY NIGHT...DANGEROUSLY COLD WIND CHILL
VALUES ARE POSSIBLE AS AN ARCTIC AIR MASS OUT OF CANADA WILL
COMBINE WITH STRONG EAST TO NORTHEAST WINDS. THESE STRONGER WINDS
COULD ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW REDUCING
VISIBILITIES.

TUESDAY MORNING...COULD BE ONE OF THE COLDEST MORNINGS FOR
WESTERN MONTANA AND NORTH-CENTRAL IDAHO. PARTIAL CLEARING SHOULD
ALLOW AN ALREADY COLD ARCTIC AIR MASS TO INTENSIFY THROUGH
RADIATIONAL COOLING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:05 PM MSTWind Chill WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more69 hr
Dec 4, 2:05 PM MSTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell27 hr

Nearby

Wind Chill Advisories in Montana, 2009Wind Chill Advisories in Idaho, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.